Alert archive / Tennessee / Winter Storm Warnings in 2021

Winter Storm Warning 2, NWS Morristown, TN

January 27, 20218 counties in Tennessee

NWS Morristown, TN issued this winter storm warning at Jan 27, 2021, 4:12 AM EST for 8 counties in Tennessee. It took effect at Jan 27, 2021, 6:00 PM EST. It was in force for 18 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 27, 2021, 4:12 AM EST (09:12 UTC)
In effect from
Jan 27, 2021, 6:00 PM EST
Expired
Jan 28, 2021, 12:00 PM EST
In force
18 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 27, 10:51 PM ESTSNOW 1Mountain City, TNVISUALLY ESTIMATED.
Jan 28, 7:00 AM ESTSNOW 21 N Roan Mountain, TNMEASURED AT 3,700 FEET ON ROAN MOUNTAIN.
Jan 28, 8:00 AM ESTSNOW 3Mountain City, TNMEDIA SHARED PHOTO FROM PUBLIC ON TWITTER.
Jan 28, 8:00 AM ESTSNOW 5.86 Se Gatlinburg, TNMEASURED AT MOUNT LECONTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS44 KMRX 270912
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
412 AM EST Wed Jan 27 2021

...ACCUMULATING SNOWFALL ACROSS THE SOUTHERN APPALACHIANS TONIGHT...

.An upper level disturbance will bring precipitation to East
Tennessee, southwest Virginia, and southwest North Carolina late
today through tonight. Rain will quickly change to snow this 
evening and early tonight across the higher elevations of East 
Tennessee, southwest Virginia, northeast Tennessee, and the 
Cumberland Plateau. Precipitation will quickly move east of the 
region late tonight with lingering snow showers across the 
mountains through Thursday morning.

TNZ018-041-043-045-047-072-074-087-272100-
/O.UPG.KMRX.WS.A.0002.210128T0000Z-210128T1200Z/
/O.NEW.KMRX.WS.W.0002.210127T2300Z-210128T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
412 AM EST Wed Jan 27 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
EST THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of up to 
  6 inches.

* WHERE...Higher elevations of the East Tennessee mountains.

* WHEN...From 6 PM this evening to noon EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Wind chill values near zero will be
  possible across the higher elevations by daybreak Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

VAZ002-006-008-272100-
/O.UPG.KMRX.WS.A.0002.210128T0000Z-210128T1200Z/
/O.NEW.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/
Wise-Russell-Washington-
Including the cities of Big Stone Gap, Norton, Wise, Coeburn, 
Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, 
Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
412 AM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Wise, Russell and Washington Counties.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Wind chill values below 10 degrees will be
  possible across the higher elevations by daybreak Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ012-013-035-272100-
/O.NEW.KMRX.WW.Y.0004.210127T2300Z-210128T1200Z/
Scott-Campbell-Morgan-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Pine Orchard, High Point, and Petros
412 AM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of up to 2 
  inches.

* WHERE...Scott, Campbell and Morgan Counties.

* WHEN...From 6 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Wind chill values between 10 to 15 degrees 
  will be possible across the higher elevations by daybreak 
  Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ014>017-042-044-046-272100-
/O.NEW.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/
Claiborne-Hancock-Hawkins-Sullivan-Northwest Greene-Washington-
Northwest Carter-
Including the cities of Lone Mountain, Sandlick, Springdale, 
Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston,
Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, 
Bristol TN, South Holston Dam, Greeneville, Johnson City, 
and Elizabethton
412 AM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of up to 3 
  inches.

* WHERE...Portions of east Tennessee.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ037>040-272100-
/O.NEW.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/
Union-Grainger-Hamblen-Northwest Cocke-
Including the cities of Maynardville, Norris Lake, Paulette, 
Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, 
Morristown, Russellville, Bybee, and Newport
412 AM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations around 1 inch
  with localized amounts up to 2 inches expected.

* WHERE...Union, Grainger, Hamblen and Northwest Cocke Counties.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

VAZ001-005-272100-
/O.NEW.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/
Lee-Scott-
Including the cities of Rose Hill and Hiltons
412 AM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of up to 3 
  inches.

* WHERE...Lee and Scott Counties.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Wind chill values below 10 degrees will be
  possible across the higher elevations by daybreak Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
546 
WWUS44 KMRX 272042
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
342 PM EST Wed Jan 27 2021

...ACCUMULATING SNOWFALL ACROSS THE SOUTHERN APPALACHIANS
TONIGHT...

.An upper level disturbance will bring precipitation to East
Tennessee, southwest Virginia, and southwest North Carolina this
evening through early Thursday morning. Rain will quickly change 
to snow this evening and early tonight across the higher 
elevations of East Tennessee, southwest Virginia, northeast 
Tennessee, and the Cumberland Plateau. Precipitation will quickly 
move east of the region late tonight with lingering snow showers 
across the mountains through Thursday morning.

TNZ018-041-043-045-047-072-074-087-280500-
/O.CON.KMRX.WS.W.0002.210127T2300Z-210128T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
342 PM EST Wed Jan 27 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON EST
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations from 3 to 
  4 inches with high end amounts up to 6 inches.

* WHERE...Higher elevations of the East Tennessee mountains.

* WHEN...From 6 PM this evening to noon EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Wind chill values near zero will be 
  possible across the higher elevations by daybreak Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ012-013-035-280500-
/O.CON.KMRX.WW.Y.0004.210127T2300Z-210128T1200Z/
Scott-Campbell-Morgan-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Pine Orchard, High Point, and Petros
342 PM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Snow expected. Total snow accumulation up to 1 inch.

* WHERE...Scott, Campbell and Morgan Counties.

* WHEN...From 6 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Wind chill values between 10 to 15 
  degrees will be possible across the higher elevations by 
  daybreak Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ014>017-042-044-046-280500-
/O.CON.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/
Claiborne-Hancock-Hawkins-Sullivan-Northwest Greene-Washington-
Northwest Carter-
Including the cities of Lone Mountain, Sandlick, Springdale, 
Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston,
Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, 
Bristol TN, South Holston Dam, Greeneville, Johnson City, 
and Elizabethton
342 PM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations 1 to 3 inches.

* WHERE...Portions of east Tennessee.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ037>040-280500-
/O.CON.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/
Union-Grainger-Hamblen-Northwest Cocke-
Including the cities of Maynardville, Norris Lake, Paulette, 
Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, 
Morristown, Russellville, Bybee, and Newport
342 PM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations from half an inch
  up to one inch. Localized amounts up to 2 inches are possible.

* WHERE...Union, Grainger, Hamblen and Northwest Cocke Counties.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

VAZ001-002-005-006-008-280500-
/O.CON.KMRX.WW.Y.0004.210128T0000Z-210128T1200Z/
Lee-Wise-Scott-Russell-Washington-
Including the cities of Rose Hill, Big Stone Gap, Norton, Wise, 
Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, 
Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
342 PM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 3 inches
  across the lower elevations and 3 to 5 inches across the higher
  elevations.

* WHERE...Wise, Russell and Washington Counties.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Wind chill values below 10 degrees will 
  be possible across the higher elevations by daybreak Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
335 
WWUS44 KMRX 280149
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
849 PM EST Wed Jan 27 2021


TNZ012>016-035-037>040-042-044-280300-
/O.CAN.KMRX.WW.Y.0004.000000T0000Z-210128T1200Z/
Scott-Campbell-Claiborne-Hancock-Hawkins-Morgan-Union-Grainger-
Hamblen-Northwest Cocke-Northwest Greene-Washington-
849 PM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Rain will change to snow showers or flurries overnight. A dusting
of snowfall is possible across the higher elevations, mainly 
grassy and elevated surfaces.

$$

TNZ018-041-043-045-047-072-074-087-281100-
/O.CON.KMRX.WS.W.0002.000000T0000Z-210128T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
849 PM EST Wed Jan 27 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON EST
THURSDAY...

* WHAT...Periods of moderate to heavy snow through midnight,
  tapering of to snow showers early Thursday morning. Total snow 
  accumulations from 2 to 4 inches with high end amounts possible 
  across the higher elevations.

* WHERE...Far East Tennessee mountains.

* WHEN...Until noon EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ017-046-281100-
/O.CON.KMRX.WW.Y.0004.000000T0000Z-210128T1200Z/
Sullivan-Northwest Carter-
Including the cities of Kingsport, Bristol TN, South Holston Dam,
and Elizabethton
849 PM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Rain changing to snow showers. Snow accumulations 1/2 to
  1 inch, mainly grassy and elevated surfaces, except for 1 to 3 
  inches across the Mountains.

* WHERE...Sullivan and Carter Counties of northeast Tennessee.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions across the higher
  elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

VAZ001-002-005-006-008-281100-
/O.CON.KMRX.WW.Y.0004.000000T0000Z-210128T1200Z/
Lee-Wise-Scott-Russell-Washington-
Including the cities of Rose Hill, Big Stone Gap, Norton, Wise, 
Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, 
Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
849 PM EST Wed Jan 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Rain and snow mix changing to all snow. Periods of
  moderate to locally heavy snow possible. Snow accumulations of 1
  to 2 inches across the lower elevations and 2 to 4 inches 
  across the higher elevations.

* WHERE...Wise, Russell and Washington Counties.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
635 
WWUS44 KMRX 280818
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
318 AM EST Thu Jan 28 2021


TNZ018-041-043-045-047-072-074-087-281700-
/O.CON.KMRX.WS.W.0002.000000T0000Z-210128T1700Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
318 AM EST Thu Jan 28 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Snow expected. Snow will taper off to snow flurries
  across the higher elevations by Noon today. Additional snow
  accumulations of up to two inches. Total snow accumulations of 2
  to 5 inches, with locally higher amounts, across the higher 
  elevations.

* WHERE...Portions of east Tennessee.

* WHEN...Until noon EST today.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Wind chill values near zero will be
  possible across the higher elevations this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ017-046-281200-
/O.CON.KMRX.WW.Y.0004.000000T0000Z-210128T1200Z/
Sullivan-Northwest Carter-
Including the cities of Kingsport, Bristol TN, South Holston Dam,
and Elizabethton
318 AM EST Thu Jan 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Snow. Total snow accumulations of up to one inch.

* WHERE...Sullivan and Northwest Carter Counties.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

VAZ001-002-005-006-008-281200-
/O.CON.KMRX.WW.Y.0004.000000T0000Z-210128T1200Z/
Lee-Wise-Scott-Russell-Washington-
Including the cities of Rose Hill, Big Stone Gap, Norton, Wise, 
Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, 
Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
318 AM EST Thu Jan 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Snow. Snow accumulations of 1 to 2 inches across the 
  lower elevations and 2 to 4 inches across the higher elevations.

* WHERE...Wise, Russell, Scott, Lee and Washington Counties.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this winter storm warning went out at Jan 27, 4:07 AM EST, 5 minutes earlier.

Area forecast discussion, Jan 27, 4:07 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
407 AM EST Wed Jan 27 2021

.SHORT TERM...(Today and Tonight)...

Active short term period as a strong shortwave transitions
eastward across the Mississippi and Tennessee Valleys as a weak
surface low moves eastward across MS, AL, and GA. Most
precipitation associated with this surface low will occur south of
our forecast area during the day. Strong DPVA across the region
will result in height falls and steepening mid-level lapse rates
through the afternoon. A strong 150 kt upper jet will be located
across the Tennessee Valley and Southern Appalachians during the
afternoon and evening hours as cyclogenesis occurs to our
southeast. With NW winds increasing across the area and synoptic
ascent cooling the column, temperatures begin to quickly cool
across the area late in the day between 22z and 01z Thursday. The
main forcing mechanism for widespread precipitation will be
strong upper divergence associated with the upper jet which will
be strongest across the northern half of the forecast area as it
moves east between 0z and 06z.

Recent model trends are increasing snow totals across the region,
especially for the higher elevations of the East Tennessee
mountains, northeast Tennessee, southwest Virginia, and the
Cumberland Plateau. Lean toward the 0z and 06z HRRR solutions for
QPF and snowfall which places most snow across the higher terrain
and northern zones. The SREF mean has been trending up and places
a 70+ percent chance of 1 inch or more of snow across the
mountains, plateau, northeast Tennessee, and southwest Virginia.

Do not expect much, if any, accumulation for the central valley
and southern valley where temperatures will be too warm and
precipitation will be limited within the cold air. Current
thoughts for snowfall accumulations are: Cumberland Plateau: Up
to 2 inches; NE TN and SW VA: 1 to 3 inches; Higher elevations of
SW VA: 2 to 5 inches; Higher elevations of the East Tennessee
mountains: 3 to 6 inches with locally higher amounts above 4000
feet. For this reason, have upgraded the Winter Storm Watch to a
Winter Storm Warning for the mountains of East Tennessee. Have
also issued a Winter Weather Advisory for the Cumberland Plateau,
northeast Tennessee, and southwest Virginia. Will issue an SPS
highlighting light, minor snowfall across the higher elevations of
the southern Cumberland Plateau across Bledsoe and Sequatchie,
portions of the central valley, and the higher elevations of
southwest North Carolina.

JB

.LONG TERM...(Thursday through Tuesday)...
By 12Z Thursday, much of the precipitation should have moved off
to the east with minor snow showers or flurries still possible in
the higher terrain. Any additional accumulations should remain
below a half of an inch. Thursday will be cold as temperatures
struggle to rise above the 30's across most locations. Areas
across the southern valley should remain a bit warmer with low to
mid 40's expected. High pressure moving into the Ohio valley will
keep a tight pressure gradient in place which will produce gusty
northerly winds through most of the day. Upper level heights build
Thursday night and Friday as high pressure continues to lift
north of the area. Temperatures are expected to rebound Friday and
into Saturday with dry conditions expected.

On Saturday, upper level heights will amplify as a shortwave moves
off the Rockies. This upper level wave and associated surface low
will lift into the Ohio Valley Saturday night and Sunday. A warm
front lifts through the area Saturday afternoon with increasing
chances of showers. Deterministic guidance shows some
inconsistencies regarding timing with the GFS a bit quicker than the
ECMWF and CMC. For now prefer to continue to advertise PoP's from
the NBM until some consistency in timing can be found. The forecast
will carry categorical PoP's Saturday night and Sunday morning.
Thermal profiles suggest most of this QPF will remain as rain,
however, initially there may be enough cold air for rain or snow
across southwest Virginia, and extreme northeast Tennessee.
Temperatures are expected to continue to warm and result in a phase
change to liquid. The area will remain underneath the upper level
cyclone into early next week with chances of precipitation expected
to continue especially across northeast portions of the forecast
area. Colder air on the back side of this system may result in some
wintry precipitation and potential light accumulations mainly across
the higher terrain.

High pressure at the surface quickly moves in on Tuesday and
Wednesday with drier weather conditions and below normal
temperatures.

Diegan

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR conditions are forecast at all sites to begin the period with
conditions deteriorating to MVFR at all sites on Wednesday
afternoon as precipitation arrives ahead of the next low pressure
system. Some IFR conditions will be possible within the moderate
precipitation as it moves in late in the period. Rain will chance
to snow between 23z and 03z at TYS and TRI with lower vis forecast
during this period. Winds will become gusty from the NW behind
the cold front on Wednesday evening.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             56  30  44  27  50 /  70  30   0   0   0
Knoxville McGhee Tyson Airport, TN  54  29  38  23  44 /  80  80   0   0   0
Oak Ridge, TN                       53  27  39  23  45 /  80  80   0   0   0
Tri Cities Airport, TN              51  26  34  18  39 /  50  80  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory from 6 PM this evening to 7 AM EST
     Thursday for Campbell-Morgan-Scott.

     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Thursday for Claiborne-Grainger-Hamblen-Hancock-Hawkins-
     Northwest Carter-Northwest Cocke-Northwest Greene-Sullivan-
     Union-Washington.

     Winter Storm Warning from 6 PM this evening to noon EST Thursday
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

VA...Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Thursday for Lee-Russell-Scott-Washington-Wise.

&&
Hazardous weather outlook, Jan 27, 4:07 AM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
407 AM EST Wed Jan 27 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
407 AM EST Wed Jan 27 2021 /307 AM CST Wed Jan 27 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Winter Storm Warning for the East Tennessee Mountains...

Rain will transition to snow this evening and tonight.
Significant accumulations are expected across the East Tennessee
mountains and the higher elevations of southwest Virginia where
over 4 inches of snowfall are expected. Lighter accumulations are
expected across the lower elevations of northeast Tennessee,
southwest Virginia, and the Cumberland Plateau with up to 3
inches possible. Travel may become difficult tonight within the
warning and advisory areas. See the Winter Storm Warning and
Winter Weather Advisory products for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snow amounts will be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 4:12 AM ESTWinter Weather AdvisoryMRXCampbell, Carter, Claiborne, Cocke, Grainger, Greene and 8 more27 hr

Nearby

Winter Storm Warnings in Tennessee, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.